Vermont, 2005

Hail in Vermont, June 8, 2005

June 8, 2005 · NWS BTV · 2 events in 1 county or zone

A frontal boundary across southern New England moved slowly north and acted to focus thunderstorm development across southern Vermont. A few storms became severe in Windsor county, with up to nickle size hail reported in both the towns of Chester and Gassetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A frontal boundary across southern New England moved slowly north and acted to focus thunderstorm development across southern Vermont. A few storms became severe in Windsor county, with up to nickle size hail reported in both the towns of Chester and Gassetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 8, 3:20 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 8, 3:20 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
420 PM EDT WED JUN 8 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
CDFNT WHICH DROPPED JUST SOUTH OF FA EARLIER TDY HAS BECOME
STATIONARY. GREATEST INSTABILITY REMAINS ALG AND SOUTH OF THE
BOUNDARY. CONVECTION WHICH DEVLOPED VCNYT LAKE ONTARIO HAS
STRENGTHENED WHILE MOVG ESE ALG THE BOUNDARY INTO MORE UNSTABLE
AIRMASS. GREATEST TSRA THREAT WILL BE OVER SC VT THIS
EVENING...WHERE MARGINALLY SVR STORMS PSBL.

FRONT RMNS QUASI-STATIONARY OVRNGHT AND THEN SLOWLY LIFTS
NORTH THURS THRU SAT WHILE BERMUDA HIGH DEVELOPS OVER WRN ATLC.
INCREASINGLY WARM AND HUMID AIR FILTERS INTO FA. THERE WILL BE A
CHC SHWRS/THNDSTRMS EACH DAY...PRIMARILY DURING PM/EVEN HRS EACH
DAY. THREAT OF SVR APPEARS MINIMAL DURING THIS PERIOD (INSTABILTY
INDICATED BY NAM ON THURS APPEARS OVERDONE). PWS INCREASING TO
AROUND 1.75 INCHES DURING THIS PERIOD...SO THERE IS POSSIBILITY
OF LOCALLY HVY RAIN IN ANY CONVECTION THAT DEVELOPS. H8 TEMPS
WOULD INDICATE THAT MAX TEMPS MAY NEAR 90...BUT WITH SUCH A MOIST
AIRMASS IN PLACE...AMT OF CLOUD COVER WILL LIKELY RESULT IN MAXS
IN 80S.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
FRONTAL SYS TO AFFECT THE FA FOR MUCH OF SUN THRU MON...WITH A MORE
SIGNIFICANT CF TO AFFECT THE FA ON NEXT TUE THRU WED.
BASICALLY...SOME DIURNAL CONVECTION POSSIBLE ACRS THE FA ON SUN THRU
MON...THEN A SLIGHTLY BETTER CHC OF CONVECTION ON TUE THRU WED. CHC
POPS SHOULD DO IT THOUGH. HAVE DEVIATED SLIGHTLY UPWARD (WARMER)
THAN CURRENT HPC TEMP GUIDANCE AND OUR PREVIOUS FCST IN THE EXTENDED
PERIOD.

&&

.AVIATION...
A FEW SHRA/TSRA TO MOVE ACRS MUCH OF THE FA INTO EARLY THIS EVENING.
SCT-BKN CLDS EXPECTED OTRW ACRS THE FA THRU AT LEAST EARLY ON THU.
KSLK TO HAVE TO THE BEST CHC TO DECOUPLE OVRNITE TONITE (WITH MAYBE
SOME HZ/BR AS WELL?)...WITH KMPV/KMSS A CLOSE SECOND. NORTHERLY SFC
FLOW TO BECOME SOUTHERLY BY THE DAYLIGHT HRS OF THU.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...RJS
LONG TERM...MURRAY
AVIATION...MURRAY
Hazardous weather outlook, Jun 8, 3:11 AM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
411 AM EDT WED JUN 8 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-090810-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
411 AM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

A SURFACE WARM FRONT LOCATED OVER SOUTHERN NEW YORK STATE WILL PUSH
TOWARD THE NORTH COUNTRY THIS AFTERNOON. MEANWHILE...A STRONG
DISTURBANCE IN THE WINDS ALOFT OVER THE CENTRAL GREAT LAKES WILL MOVE
ALONG THIS FRONT INTO CENTRAL AND NORTHERN NEW YORK THIS AFTERNOON
AND INTO SOUTHERN VERMONT BY EVENING. AS THIS ENERGY INTERACTS WITH A
MOIST UNSTABLE AIRMASS ACROSS CENTRAL AND SOUTHERN VERMONT SHOWERS
AND THUNDERSTORMS WILL DEVELOP.

THE SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE HIGHER
TERRAIN OF THE ADIRONDACK MOUNTAIN BY 4PM AND MOVE SOUTHEAST INTO
CENTRAL AND SOUTHERN VERMONT BY THIS EVENING...WHERE THE LOW LEVEL
INSTABILITY WILL BE THE GREATEST. THIS COMBINED WITH A FAVORABLE WIND
PROFILE WILL ENHANCE THE POTENTIAL FOR STRONG THUNDERSTORMS. THE MAIN
THREAT FOR THUNDERSTORMS WILL BE ACROSS ESSEX COUNTY NEW YORK INTO
ADDISON...RUTLAND...AND WINDSOR COUNTIES OF VERMONT BY THIS EVENING.
A FEW OF THE STRONGER STORMS COULD BE CAPABLE OF PRODUCING GUSTY
WINDS...SMALL HAIL...AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THROUGH THE TIME PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH THIS EVENING.

TABER

The radar

The Burlington radar (KCXX), 139 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Windsor

When
June 8, 4:27 PM EST
Where
Windsor County, Gassetts
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.333, -72.600

Hail, Windsor

When
June 8, 4:35 PM EST
Where
Windsor County, Chester
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.267, -72.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460913, 5460912.